A 30-year-old male BMI 31 kg/m2 weighing 95 kg with no history of cardiopulmonary disease received a preoperative interscalene block followed by a general endotracheal anesthetic at an ambulatory surgical facility for an arthroscopic subacromial decompression and labral repair. The block was placed uneventfully with ultrasound guidance with 30 mLs of 0.5% ropivacaine 10 minutes before entering the OR. The induction and maintenance of general anesthesia was uneventful, with normal sinus rhythm in the 70s and blood pressure in the range of 120-140/70-80 without the need for pressor support. At the end of the procedure, 85 minutes after the block was placed, 30 mLs of bupivacaine 0.25% was injected in the arthroscopic portals and shoulder joint by the surgical team. Twenty minutes after arriving in the PACU, the patient was restless and anxious, describing a feeling of impending doom. He was given standard doses of morphine, labetalol, and albuterol in succession in response to his symptoms over the next few minutes. He became pulseless, lost consciousness, and a code was called. The patient received four rounds of chest compressions, I.V. epinephrine, and bicarbonate before return of supported spontaneous circulation. He was transferred to the ICU where he was treated for cardiogenic shock (requiring LVAD placement), renal failure (requiring dialysis), shock liver, and sepsis. He was discharged after a prolonged hospital stay and was eventually able to return to work. In the absence of other comorbidities and with a negative workup for pulmonary emboli and preexisting cardiac disease, the expert witness diagnosis was that the patient suffered local anesthetic systemic toxicity (LAST). The diagnosis of LAST was not made or even considered during the resuscitation, so samples for local anesthetic levels were not drawn and lipid rescue therapy was not given. The claim was settled with the anesthesiologist’s malpractice insurer paying the plaintiff hundreds of thousands of dollars and incurring considerable costs for defense. The malpractice insurer for the surgeon paid an unknown amount.
The prevention of LAST is a multifactorial process requiring vigilance throughout the process of the planning of a block, the injection of local anesthetic, and, in cases like this, collaboration and communication with the surgical team. Guidelines published by ASRA Pain Medicine (ASRA) emphasize that there is no one single measure that can prevent LAST in clinical practice. The following is an abbreviated summary of some of the recommendations of those ASRA guidelines (Reg Anesth Pain Med 2018;43:113-23):
- Use ultrasound guidance, but there are reports of LAST despite the use of ultrasound
- Use the lowest effective dose of local anesthetic required for the type of block being performed (dose = product of volume × concentration)
- Use incremental injection of local anesthetics – administering 3 mL-5 mL aliquots, pausing 15-30 seconds between each injection when a fixed needle technique (unobserved injection) is used, balancing the longer injection time required for this technique against the risk of needle movement between injections
- Aspirate the needle or catheter before each injection, recognizing that there is a false negative rate for aspiration
- Consider the use of an intravascular marker such as epinephrine when potentially toxic doses of local anesthetic are being used.
LAST is most recognizable when neurologic manifestations occur with or without progression to cardiac arrest during or shortly after the unintentional intravascular injection of local anesthetic. In this case, the timing of the LAST event was somewhat delayed relative to the timing of the injections of local anesthetic. This would suggest the event was probably not the result of a single unintentional intravascular dose. More likely, it was due to reabsorption and redistribution of the earlier injection of ropivacaine interacting unfavorably with the plasma levels generated by the more recently administered subcutaneous and intra-articular bupivacaine. It could be asserted that in the absence of toxic plasma levels of local anesthetics drawn at the time of the cardiac arrest, this case might represent a misdiagnosis of LAST. However, that sort of thinking, with its dismissal of the findings of the expert witnesses who examined the event in detail, would lead to a lost opportunity to learn from a somewhat atypical case of LAST.
In malpractice claims related to LAST, clinicians may express an undue reliance on their use of weight-based maximum doses of local anesthetics as evidence of the fulfillment of their due diligence to the prevention of LAST. In the case presented, a commonly used online dose calculator using this patient’s ideal body weight, not actual body weight (as recommended by the calculator), would yield results of 42 mLs as the maximum volume of 0.5% ropivacaine and 56 mLs as the maximum volume of 0.25% bupivacaine (asamonitor.pub/41ZVVjl). These calculations might then suggest that the dosing was under the threshold for toxicity, but the interpretation of the potential toxicity of these doses is not straightforward. Certainly, both the interscalene block and the infiltration of arthroscopic portals could have been accomplished effectively with substantially lower doses of local anesthetics. The calculator and the literature it is based on do not provide a time frame for repeated doses or a toxicity/potency conversion for the comparison of doses for different local anesthetics. An oversimplified focus on a weight-based dose ignores the unpredictability of the plasma levels that might be generated by administering two different local anesthetics at two different times and two different sites. The complexity of the interactions of these factors was comprehensively explored in a review of the science behind local anesthetic maximum dosing by Per Rosenberg and colleagues in 2004 (Reg Anesth Pain Med 2004;29:564-75). Their review exposed the paucity of the data that can be derived from local anesthetic toxicity studies and then directly applied to clinical practice. The studies in this area, by ethical necessity, have been extrapolated from animal experiments and dosing models from human studies using controlled intravenous infusions of local anesthetics to develop hypotheses about toxic plasma levels that could be used to inform our practice of regional anesthesia.
“The focus of this review has been on the prevention of LAST; however, when it does occur, individual anesthesiologists, anesthesia practices, and institutions should have medications and checklists available to guide the treatment and rescue of patients using lipid emulsion and modified ACLS protocols.”
Another problem with planning the anesthetic dose for a peripheral nerve block based on a weight-based maximum is highlighted in a letter to the editor by the pioneering obstetric anesthesiologist Gertie Marx (Anesthesiology 1986;65:116). In response to the FDA recommendation that 0.75% bupivacaine should no longer be used in epidurals for obstetric anesthesia, she pointed out that death from cardiac arrest had been reliably reported with misdirected injections of as little as 60 mg and 75 mg of bupivacaine. Her contention was that the final dose administered and close attention to the principles of safe administration were more important to the prevention of LAST than a simple focus on the concentration of local anesthetic solution that was used. The weights of the patients in the events cited in Dr. Marx’s letter were not reported, but we can reliably assume that the pregnant adults who suffered cardiac arrest were not in the 33 kg-40 kg range, which would be required to make the oft-quoted 2.5 mg/kg bupivacaine dose universally safe in all injections and circumstances.
While anesthesia malpractice filings related to LAST are uncommon, and likely decreasing in frequency with the increasing use of ultrasound guidance in regional anesthesia, LAST events may still occur. The focus of this review has been on the prevention of LAST; however, when it does occur, individual anesthesiologists, anesthesia practices, and institutions should have medications and checklists available to guide the treatment and rescue of patients using lipid emulsion and modified ACLS protocols (asamonitor.pub/3dCihDb). Careful attention to the principles of LAST prevention outlined in the referenced ASRA executive summary and a healthy suspicion of the complacency that an overreliance on weight-based dosing guidelines could engender are important steps on the path to preventing this largely avoidable complication.